[Skip to Content]
[Skip to Content Landing]
Article
January 1983

Intracerebral Hemorrhage From an Arteriovenous Malformation After Amphetamine Injection

Author Affiliations

From the Department of Neurology, University of California School of Medicine, San Francisco. Dr Lukes is now with the Memorial Sloan-Kettering Cancer Center, New York.

Arch Neurol. 1983;40(1):60-61. doi:10.1001/archneur.1983.04050010080027
Abstract

An association between the abuse of orally and intravenously (IV) administered amphetamines and the occurrence of subarachnoid and intracerebral hemorrhage has been well established.1 Several mechanisms have been postulated to explain this association; however, to my knowledge, in only one published case has a predisposing structural lesion been described.2 This report documents the occurrence of hemorrhage from a right-sided superior temporal arteriovenous malformation (AVM) immediately after IV methamphetamine hydrochloride administration.

REPORT OF A CASE  A 28-year-old man with a seven-year history of heroin and amphetamine abuse took an unknown dose of methamphetamine IV. Within 20 minutes, severe generalized headache, nausea, vomiting, and obtundation developed. During the following 12 hours, his condition improved somewhat, but the patient was noted by friends to be withdrawn and "not himself." He complained of "blurred vision" and was unable to play his bass guitar; he was admitted to the hospital 24 hours

×